Minnesota, 2017Tornadoes and Damaging Winds in Minnesota, September 19, 2017
September 19, 2017 · NWS FGF · 11 events in 7 counties and zones
Late in the afternoon of September 19th, a frontal boundary pushed into the Devils Lake to Jamestown (ND) corridor. Due to fairly extensive cloud cover throughout the day, late afternoon temperatures only ranged in the low 60s over the Devils Lake region, to the lower 70s over southeast North Dakota into west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- $5,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late in the afternoon of September 19th, a frontal boundary pushed into the Devils Lake to Jamestown (ND) corridor. Due to fairly extensive cloud cover throughout the day, late afternoon temperatures only ranged in the low 60s over the Devils Lake region, to the lower 70s over southeast North Dakota into west central Minnesota. Even though temperatures remained on the cool side, a strong moisture surge occurred. Cloud cover decreased somewhat over southeast North Dakota during the late afternoon, where thunderstorms flared up south of Jamestown. As this large thunderstorm cell moved into southwest Barnes County (ND), it produced a tornado near Litchville. This cell evolved into a larger storm complex, which moved east-northeast through the evening. This storm complex produced large hail, strong winds, and a second tornado along the Norman/Polk (MN) county border in Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 19, 5:47 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 19, 5:47 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 PM CDT Tue Sep 19 2017
.UPDATE...
Issued at 642 PM CDT Tue Sep 19 2017
The strongest storms now over Cass and Barnes counties are moving
out of the strongest MLCAPE into increasing CIN and turning more
to an area of heavy rain with some small hail being reported in
Fargo...although high winds is still a concern. The best MLCAPE
values are over western zones just ahead of the sfc boundary which
is just entering Ramsey county. Expect severe threat over eastern
NODAK to continue as sfc bndry moves into this area of higher
MLCAPE values.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Sep 19 2017
Severe thunderstorm chances continue to be the primary forecast
challenge for the period.
A line of showers and thunderstorms has been moving into the
Devils Lake Basin down to the James River Valley. This activity is
out ahead of the main surface trough axis and cold front. Strong
southeast winds have keep a lot of moisture streaming into the
central Dakotas. Clouds have covered much of the area today, but
there have been breaks and with strong mid level lapse rates and
very strong forcing, the leading storms will continue to
intensify and additional thunderstorm development will begin to
develop. The CAMs have strong storms into the Devils Lake area in
the next few hours and moving into the Red River Valley during the
00-03Z time frame. Most of the CAMs have the thunderstorms
developing into a quasi-linear complex, although some discrete
supercells are not out of the questions. Continue to think that
strong damaging winds will be the primary threat, although hail
and tornadoes will be possible, especially if cells become more
discrete.
The thunderstorm complex will continue to move into western MN
tonight, and even with decreasing surface instability, should
continue to be fairly strong with very vigorous forcing. Will have
to watch rainfall rates and training of thunderstorm cells for
heavy rain threat. With very dry conditions up until this point
don't think we will have a widespread flood risk but some issues
in urban areas could develop.
The thunderstorms will exit the area to the east as the cold front
pushes through sometime between 06 and 12Z with a few lingering
showers left behind. Southwest winds and warm air advection will
return fairly quickly for Wednesday as another trough develops to
our west. Other than a few lingering showers in the far northeast
conditions will be quiet and highs near normal.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Sep 19 2017
Quieter conditions are expected for Wednesday night into Thursday.
Temperatures will begin to warm into the mid to upper 70s during the
day Thursday with southerly winds at 10 to 15 mph. Temperatures will
be warm again Friday with highs in the low 60s in northeastern North
Dakota and upper 70s in western Minnesota. With the passage of a
frontal system late Friday rain chances will increase across the
region. Rain chances will remain across western Minnesota and far
southeastern North Dakota Friday night through Monday morning.
Rainfall totals in these areas could reach over one inch. Locally
higher rainfall amounts are possible. Temperatures over Saturday and
Sunday will remain cool with highs in the upper 50s and low 60s.
Rain chances should diminish across western Minnesota and
southeastern North Dakota by Monday afternoon with highs in the low
60s expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue Sep 19 2017
VFR outside of thunderstorms but DVL/FAR both to see TSRA move
into area through late evening...GFK clearing soon but chances for
redevelopment behind current SHRA is probable. TVF to see TSRA
within the next hour and BJI later in the evening. Strongest
storms with potential for hail that could damage tied down acft is
expected at FAR/DVL through midnight.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Speicher
SHORT TERM...JR
LONG TERM...AM
AVIATION...Speicher
Hazardous weather outlook, Sep 19, 5:17 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
617 AM CDT Tue Sep 19 2017
MNZ004>009-013-014-016-017-023-024-032-NDZ006>008-014>016-024-026-
054-201130-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Western Walsh County-
617 AM CDT Tue Sep 19 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Severe weather is expected for this afternoon and evening. Storms
will produce hail to 1.5 inches in diameter and wind gusts to 70
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado may be possible with the storms.
Locally heavy rain will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ001>003-015-022-027>031-040-NDZ027>030-038-039-049-052-053-
201130-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
617 AM CDT Tue Sep 19 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This afternoon and evening
Severe weather is expected for this afternoon and evening. Storms
will produce hail to 2 inches in diameter and wind gusts to 75
mph. The storms will be most likely between 3 pm CDT Tuesday to 1
AM CDT Wednesday. A tornado or two may be possible with the
storms. Locally heavy rain will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
JH
In the hours before
Local storm report, Sep 19, 4:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 SE LITCHVILLE 46.64N 98.16W
09/19/2017 E1.00 INCH BARNES ND NWS EMPLOYEE
QUARTER SIZED HAIL ACCOMPANIED BY 50 TO 60 MPH WINDS.
&&
ALEELocal storm report, Sep 19, 5:39 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG 1 NE LITCHVILLE 46.67N 98.18W
09/19/2017 BARNES ND PUBLIC
BARN HAD DAMAGE TO ROOF WITH TREE LIMBS IN ROOF. HOUSE
HAD SHINGLES REMOVED.
&&
KNUTSVIGLocal storm report, Sep 19, 6:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 N ESMOND 48.06N 99.76W
09/19/2017 E1.00 INCH BENSON ND PUBLIC
&&
KNUTSVIGTornado, Norman
- When
- September 19, 6:50 PM CST to 6:53 PM CST
- Where
- Norman County, 3.93 mi NNE of Lockhart to 5.19 mi NNE of Lockhart
- Rating
- EF1
- Path length
- 1.37 mi
- Path width
- 100 yd
- Continued into
- Polk, Mn (FGF)
- Property damage
- $2,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.480, -96.530
This tornado began in Norman County, Minnesota, about three miles north-northeast of Lockhart. It tracked about a mile in Norman County, before it crossed into Polk County, where it continued about another three miles. The tornado ended at 701 PM CST, just past the community of Beltrami, Polk County. Peak winds were estimated at 105 mph.
Tornado, Polk
- When
- September 19, 6:53 PM CST to 7:01 PM CST
- Where
- Polk County, 3.47 mi S of Beltrami to 0.27 mi SSE of Beltrami
- Rating
- EF1
- Path length
- 3.2 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.500, -96.529
This tornado began in Norman County, about three miles north-northeast of Lockhart, at 650 PM CST. As it crossed into Polk County, about 653 PM CST, debris from the tornado broke windows in a vehicle. The tornado then snapped trees in and around the community of Beltrami and dismantled a metal wrapped pole shed. Peak winds were estimated at 105 mph.
Thunderstorm Wind, Polk
- When
- September 19, 7:40 PM CST
- Where
- Polk County, 3.12 mi ESE of Union Lake
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.580, -95.990
Trees were blown down at a farmstead, some being uprooted.
Thunderstorm Wind, Red Lake
- When
- September 19, 7:50 PM CST
- Where
- Red Lake County, 3.45 mi S of Brooks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.770, -96.000
Numerous four to six inch diameter tree branches were broken down in shelterbelts across southern Poplar River Township. A nearby MNDOT RWIS mesonet station also lost power.
Thunderstorm Wind, Polk
- When
- September 19, 7:59 PM CST
- Where
- Polk County, 1.46 mi NNW of Fosston Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.600, -95.780
The AWOS at the Fosston airport measured the wind gust from the southwest. Shelterbelts in adjacent portions of Brandsvold Township had broken oak branches commensurate with these wind speeds.
Thunderstorm Wind, Polk
- When
- September 19, 8:15 PM CST
- Where
- Polk County, 3.72 mi W of Olga
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.680, -95.750
Several trees were blown down with large tree limbs scattered about.
Thunderstorm Wind, Becker
- When
- September 19, 9:55 PM CST
- Where
- Becker County, Cormorant
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.730, -96.070
Many large tree branches and power lines were blown down around Cormorant Lake, resulting in localized power outages.
Thunderstorm Wind, Mahnomen
- When
- September 19, 10:40 PM CST
- Where
- Mahnomen County, 8.41 mi S of Naytahwaush
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.150, -95.600
Numerous large tree branches and power lines were blown down around Tulaby Lake and Elbow Lake, resulting in localized power outages.
Thunderstorm Wind, Grant
- When
- September 19, 10:54 PM CST
- Where
- Grant County, 0.69 mi S of Elbow Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.990, -95.980
A few large tree branches were blown down around town. The peak wind measured at the Elbow Lake airport was 54 mph.
Thunderstorm Wind, Otter Tail
- When
- September 19, 11:25 PM CST
- Where
- Otter Tail County, 0.48 mi W of Henning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.320, -95.440
A few four to six inch diameter tree branches were blown down in groves and shelterbelts across east central Henning Township.
Thunderstorm Wind, Otter Tail
- When
- September 19, 11:30 PM CST
- Where
- Otter Tail County, 1.46 mi SSW of Parkers Prairie
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.150, -95.330
Numerous trees were blown down around town. At least one tree fell on a house.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19 to 20, 2017$4.4 million · EF1 · 36 events
- Hail and Damaging Winds in North Dakota, September 19, 2017$595,000 · 2.5 in hail · 8 events
- Tornado in Oregon, September 19, 2017$240,000 · EF1 · 1 event
- Tornado and Hail in North Dakota, September 19, 2017$33,000 · EF1 · 10 events
- Tornadoes and Flood in South Dakota, September 19 to 20, 2017EF1 · 22 events
- Lightning Strike in Indiana, September 19, 2017$75,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 19, 2017$44,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, September 19, 2017$25,000 · 1.5 in hail · 15 events
- High Wind in Wyoming, September 19, 201760 kt wind · 9 events
- Hail and Damaging Winds in Texas, September 19, 2017$12,000 · 56 kt wind · 5 events
- Coastal Flood in New Jersey, September 19 to 20, 20177 events
- Damaging Winds in Texas, September 19 to 20, 201770 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715989, 716003, 715990, 715993, 715995, 715998, 716008, 716009, 716014, 716016, 716015.